Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 63, NWS Riverton, WY

July 12, 2018Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 12, 2018, 4:09 PM MDT for Johnson County, Wyoming. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2018, 4:09 PM MDT (22:09 UTC)
Expired
Jul 12, 2018, 5:15 PM MDT
In force
66 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:53 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 12, 1:53 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
153 PM MDT Thu Jul 12 2018

.SHORT TERM...(This evening through Friday)
Issued at 130 PM MDT Thu Jul 12 2018

Two distinct areas of thunderstorms are occurring ATTM in Wyoming.
One area is over Southeast Wyoming that appears to be left over
from the weak circulation/vort max now centered over Northeast
Colorado. The other area of storms is associated with trailing
shortwave making its way east across the Northern Rockies asct
with the closed low tracking east across Canada. This area
started out as an area of elevated convection across far Western
Wyoming and has now transitioned into an area of sfc based
convection across an area now extending from the Northern
Lincoln/Sweetwater County border to near Beaver Rim. As this
shortwave makes its way east across the rest of the CWA, it will
encounter higher capes resulting in heavier rainers for the
remainder of the afternoon and evening.

As for Friday, only isold convection is expected over
Natrona/Johnson Counties including the Big Horn Mtns as the
shortwave exits east but the westerly steering flow remaining
difluent. Friday will be warmer with highs in the low 90s east of
the divide and low 80s in the far west valleys.

.LONG TERM...(Friday night through Thursday)
Issued at 130 PM MDT Thu Jul 12 2018

Weak west flow aloft will dominate the weather pattern
through the extended with a series of weak cold fronts
coming south out of Montana as short wave troughs move
east across southern Canada and Montana brushing
northern Wyoming.  With time the timing of these troughs
and cold fronts diverge in the extended models with
significant differences by Wednesday and Thursday.
Friday night and Saturday will be dry and warmer with
a cold front cooling temperatures 10 to 15 degrees on
Sunday with increasing chances of showers and
thunderstorms.  Some showers and thunderstorms will be
a threat Monday through Wednesday with gradual warming
expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday)
Issued at 130 PM MDT Thu Jul 12 2018

Isolated showers and thunderstorms have developed over Western
Wyoming and will push east across portions of Central and East
Central Wyoming with KCPR and KBYG likely seeing the best chc of
any thunderstorm activity through this evening. Winds will
generally be light except for some gusty winds near showers and
thunderstorms. Skies will clear after sunset this evening.

Only isolated thunderstorms are expected across portions of
Natrona/Johnson Counties after 18z Friday. Otherwise expect VFR
conditions Friday.

&&

.FIRE WEATHER...
Issued AT 130 PM MDT Thu Jul 12 2018

Fire weather concerns should remain below critical for the rest of
today. Relative humidity will remain above critical levels with
winds remaining light to moderate for the most part. There will be
another round of afternoon and evening showers and thunderstorms
East of the Divide as well as across Southern Wyoming during the
rest of today. However, coverage should be less then previous
days. Mixing and smoke dispersal will be generally fair to good.
Except for very isolated thunderstorm activity in zones
280/281/ and 300 Friday afternoon, expect dry conditions Friday.
Temperatures will be around 5 degrees warmer Friday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lipson
LONG TERM...Baker
AVIATION...Lipson
FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 12, 1:24 AM MDT, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
124 AM MDT Thu Jul 12 2018

WYZ001>020-022>030-131345-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
124 AM MDT Thu Jul 12 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms, mainly in the
afternoon and evening East of the Divide.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Saturday...Isolated thunderstorms over the north late and at night.
Elevated fire weather concerns south.

Sunday and Monday...Isolated thunderstorms mainly along and east
of the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts over 45 mph and
heavy rainfall. Thank you.

In the hours before

Special weather statement, Jul 12, 2:10 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
210 PM MDT THU JUL 12 2018

WYZ009-010-122100-
Northeast Johnson County-Bighorn Mountains Southeast-
210 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 300 PM MDT...

At 209 PM MDT, Doppler radar was tracking a thunderstorm along
Highway 16 just west of Buffalo, moving east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Buffalo around 230 PM MDT.

Other locations impacted by this storm include Buffalo Johnson County
Airport and Johnson County Fairgrounds.

This includes the following highways...
 Interstate 25 between mile markers 292 and 299.
 Interstate 90 between mile markers 53 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4424 10689 4431 10699 4447 10663 4425 10658
TIME...MOT...LOC 2009Z 258DEG 16KT 4433 10681

Lipson
Special weather statement, Jul 12, 2:50 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
250 PM MDT THU JUL 12 2018

WYZ009>011-122130-
Southeast Johnson County-Northeast Johnson County-Bighorn Mountains
Southeast-
250 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 330
PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Buffalo, moving southeast at 30 mph.

Three quarters of an inch diameter hail and winds in excess of 30
mph will be possible with this storm.

This storm will remain over mainly rural areas of central Johnson
County.

This includes Interstate 25 between mile markers 277 and 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Over one inch of estimated rainfall has
likely occurred in portions of this storm. Do not drive your vehicle
through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4421 10689 4427 10675 4411 10641 4399 10674
TIME...MOT...LOC 2048Z 319DEG 24KT 4413 10669

Lipson
Special weather statement, Jul 12, 2:54 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
254 PM MDT THU JUL 12 2018

WYZ011-122145-
Southeast Johnson County-
254 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON COUNTY
UNTIL 345 PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Mayoworth, or 11 miles north of Kaycee, moving east at
5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Johnson County.

This includes Interstate 25 between mile markers 261 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. An estimated three quarters of an inch of
rainfall has occurred in portions of this storm. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4384 10671 4394 10673 4397 10641 4372 10645
TIME...MOT...LOC 2053Z 277DEG 4KT 4387 10665

Lipson
Special weather statement, Jul 12, 3:30 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
330 PM MDT THU JUL 12 2018

WYZ010-122215-
Northeast Johnson County-
330 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
415 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Lake De Smet, or 14 miles northeast of Buffalo, moving
east at 20 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Johnson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4426 10613 4441 10663 4456 10657 4456 10642
      4452 10603
TIME...MOT...LOC 2130Z 285DEG 19KT 4448 10651

Meunier
Special weather statement, Jul 12, 3:46 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
346 PM MDT THU JUL 12 2018

WYZ019-122230-
Green Mountains and Rattlesnake Range-
346 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATRONA COUNTY UNTIL
430 PM MDT...

At 344 PM MDT, Doppler radar was tracking a thunderstorm near Split
Rock, or 11 miles east of Jeffrey City, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Split Rock around 405 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Around one half of an inch of rain has likely
already fallen in portions of this storm. Do not drive your vehicle
through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4255 10727 4243 10736 4243 10752 4239 10752
      4249 10771 4256 10764
TIME...MOT...LOC 2144Z 291DEG 10KT 4251 10762

Lipson
Special weather statement, Jul 12, 3:51 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
351 PM MDT THU JUL 12 2018

WYZ005-007-122230-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
351 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS COUNTY
UNTIL 430 PM MDT...

At 349 PM MDT, Doppler radar was tracking a thunderstorm 10 miles
west of Thermopolis, moving southeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This thunderstorm will be near...Thermopolis and Hot Springs State
Park around 425 PM MDT.

Other locations impacted by this storm include Hot Springs County
Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may
possibly lead to localized flooding. Around a half inch of rain have
already fallen in portions of this storm. Do not drive your vehicle
through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4361 10801 4341 10817 4346 10817 4342 10820
      4343 10823 4343 10827 4360 10847 4370 10841
TIME...MOT...LOC 2149Z 300DEG 13KT 4363 10842

Lipson

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:07 PM MDTSpecial Weather StatementRIWNatrona38 min
Jul 11, 6:42 PM MDTSpecial Weather StatementRIWNatrona48 min
Jul 12, 11:25 AM MDTSpecial Weather StatementRIWSublette35 min
Jul 12, 1:59 PM MDTSevere Thunderstorm WarningRIWFremont35 min
Jul 12, 2:05 PM MDTSpecial Weather StatementRIWSweetwater40 min
Jul 12, 2:10 PM MDTSpecial Weather StatementRIWJohnson50 min
Jul 12, 2:50 PM MDTSpecial Weather StatementRIWJohnson40 min
Jul 12, 2:54 PM MDTSpecial Weather StatementRIWJohnson51 min
Jul 12, 3:16 PM MDTSevere Thunderstorm WarningRIWJohnson44 min
Jul 12, 3:30 PM MDTSpecial Weather StatementRIWJohnson45 min
Jul 12, 3:46 PM MDTSpecial Weather StatementRIW44 min
Jul 12, 3:51 PM MDTSpecial Weather StatementRIWHot Springs39 min
Jul 12, 5:14 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona46 min
Jul 12, 5:20 PM MDTSpecial Weather StatementRIWNatrona25 min
Jul 12, 5:46 PM MDTSpecial Weather StatementRIWNatrona29 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.